- Health Library
- PetMD U
No additional digoxin should be given once you have noticed symptoms of toxicity in your cat. It is important that your cat receive emergency medical attention immediately if there is an overdose, because toxicity can quickly lead to death. If an acute overdose has taken place, it may also be necessary to induce vomiting by using activated charcoal or other approved methods.
Your cat's fluid and electrolyte balance will also need to be corrected, as these abnormalities are a significant contributor to the toxic affects of the digoxin the heart. If an abnormal rhythm is present, antiarrhythmic medications may be given. A continuous electrocardiogram may be positioned on your cat to monitor its heart rhythm.
Antibody therapy, which uses an agent to bind with the cardiac stimulant that is in the blood stream, is used in humans with digoxin toxicity and has also been used on cats. However, the medication can be costly.
Management of the disease will change, and different medications will be prescribed because congestive heart failure is progressive. Careful management and frequent follow-up exams are critical, especially if digoxin is related with another treatment plan. Expect to have your cat's blood levels checked periodically throughout treatment.
Having a digoxin toxicity episode may be a concern, but lower doses can begin again after the blood has dropped below toxic range and your cat has no further signs of toxicity. Recent reports have indicated that using digoxin at levels below therapeutic levels can be beneficial and safer.
The prediction of a disease’s outcome in advance
A record of the activity of the myocardium
Used to refer to any drug that alters irregularities in an animal's heartbeat.
Term used to imply that a situation or condition is more severe than usual; also used to refer to a disease having run a short course or come on suddenly.